Missouri, 2018

Cold in Missouri, January 12, 2018

January 12, 2018 · NWS EAX · 1 event in 1 county or zone

On the morning of January 12, 2018 temperatures across Kansas City dropped to the single digits, but light northwest winds contributed to wind chill values across the city dropping to 11 degrees below zero. As a result of the cold at least one homeless person died.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of January 12, 2018 temperatures across Kansas City dropped to the single digits, but light northwest winds contributed to wind chill values across the city dropping to 11 degrees below zero. As a result of the cold at least one homeless person died.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 11, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 11, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1051 PM CST Thu Jan 11 2018

.Discussion...
Issued at 211 PM CST THU JAN 11 2018

The cold front is well through the forecast area as of early this
afternoon, with temperatures steadily falling into the teens and
20s. The greatest impacts thus far have been along and northwest of
a line from Olathe - MKC - Liberty - Chillicothe - Unionville. In
these areas, a combination of sleet, snow, freezing rain, and flash
freezing have resulted in hazardous conditions, especially on
untreated roadways and walkways.

A decaying band of snow has shifted into the KC Metro Area and
will produce additional snowfall amounts on the order of a couple
tenths of an inch before it shifts eastward and dissipates. Further
to the east, light scattered wintry mix precipitation in the form of
sleet, freezing drizzle, and snow flurries will continue through
late-afternoon before shifting to the east. Impacts from this appear
to be somewhat limited, in part to the later arrival of sub-freezing
air and warm road temperatures in the 30s, timed with the earlier
moderate precipitation. As for the winter wx advisory, the northwest
section will be allowed to expire at 3pm as the bulk of new
accumulating precipitation will have shifted to the east. Will issue
a SPS shortly to highlight concern for black ice, slick roads,
especially across untreated/secondary roadways, this afternoon into
the morning commute.

Thereafter, skies will begin to clear from west to east this evening
into midnight, and along with strong cold air advection, will set up
a chilly night with lows primarily in the single digits by sunrise.
While wind speeds will gradually relax through the night, northwest
winds will still persist between 10 to 15 mph. This will provide
very cold wind chills between 5 below zero over central Missouri to
near 15 below zero near the Iowa border.

Cold air with below normal temperatures will remain in place through
much of the extended forecast with highs largely in the teens and
20s. Wind chill, feel-like temperatures, through the period will
occasionally be dangerously cold at night into the early morning
hours. Models have been persistent in bringing an upper wave to the
region on Sunday, with some potential for light snowfall
accumulations.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1051 PM CST THU JAN 11 2018

VFR conditions are expected through the TAF period. Clear skies
will gradually be replaced by midlevel stratus building in from
the west Friday evening, with bases between 7-10 kft. Winds will
remain out of the NNW to N, at speeds between 10-15 kts and with
occasional gusts to 20-25 kts that will become less frequent by
daybreak.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Laflin
Hazardous weather outlook, Jan 11, 4:45 AM CST, 19 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CST Thu Jan 11 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CST Thu Jan 11 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Wintry weather is expected today.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jan 11, 7:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CST THU JAN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     SNOW             WESTBORO                40.53N 95.32W
01/11/2018  E2.0 INCH        ATCHISON           MO   PUBLIC

0716 PM     SNOW             1 NE MARYVILLE          40.35N 94.87W
01/11/2018  E1.0 INCH        NODAWAY            MO   PUBLIC

            STORM TOTAL THROUGH 7 PM.

0716 PM     SNOW             4 N ROCKPORT            40.47N 95.51W
01/11/2018  E4.0 INCH        ATCHISON           MO   PUBLIC

            STORM TOTAL THROUGH 7 PM.

0715 PM     SNOW             6 NW CORNING            40.30N 95.55W
01/11/2018  E3.0 INCH        ATCHISON           MO   PUBLIC

            STORM TOTAL THROUGH 7 PM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Jackson

When
January 12, 12:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Local Official
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Kansas City Health Department confirmed that a homeless person died due to hypothermia. Temperatures across the area, were not considered to be extremely cold, as morning lows were in the 0 to 5 degree range, with wind chills dropping to -11 at KC International Airport.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Jackson2018-01-12Outside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737796.